Home About us Editorial board Ahead of print Current issue Archives Instructions Submit article Search Subscribe Contacts Login
  • Users Online: 455
  • Home
  • Print this page
  • Email this page


 
 Table of Contents  
CLINICAL PICTURE
Year : 2021  |  Volume : 8  |  Issue : 1  |  Page : 70-71

Linear streaky hypopigmentation


Department of Dermatology, Venereology and Leprosy, Dr. Ram Manohar Lohia and Post Graduate Institute of Medical Education and Research, New Delhi, India

Date of Submission07-Dec-2019
Date of Decision09-Mar-2020
Date of Acceptance11-Aug-2020
Date of Web Publication07-Apr-2021

Correspondence Address:
Postgraduate student Sinu Rose Mathachan
Department of Dermatology, Venereology and Leprosy, Dr. Ram Manohar Lohia and Post Graduate Institute of Medical Education and Research, New Delhi
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/Pigmentinternational.Pigmentinternational_

Rights and Permissions
  Abstract 


Intralesional steroids are associated with several local cutaneous adverse effects. Linear streaky hypopigmentation is a rarely reported side effect that mimics vitiligo. We report a case of linear streaky hypopigmentation following intralesional triamcinolone acetonide and highlight the importance of preventing such side effects by avoiding excess and deeper injections of steroids.

Keywords: Hypopigmentation, intralesional, linear, steroid


How to cite this article:
Arora P, Mathachan SR. Linear streaky hypopigmentation. Pigment Int 2021;8:70-1

How to cite this URL:
Arora P, Mathachan SR. Linear streaky hypopigmentation. Pigment Int [serial online] 2021 [cited 2021 Aug 2];8:70-1. Available from: https://www.pigmentinternational.com/text.asp?2021/8/1/70/313136



A 12-year-old child presented with asymptomatic hypopigmented lesions over her left hand extending onto forearms of six months duration. Patient had ganglion cyst over left wrist and had received two intralesional injections of triamcinolone acetonide (40 mg/ml) 4 months prior to appearance of lesions. There was no personal or family history of vitiligo. On examination, there was a hypopigmented atrophic patch over left wrist of size 5 × 3 cm along with a 10 cm long linear white streak radiating towards elbow [Figure 1]. Muscle bulk and joint movements were normal. Based on the clinical presentation and the temporal association with steroid injections, a diagnosis of post-steroid peri lymphatic hypopigmentation was made and the patient was started on tacrolimus 0.1% ointment to be applied twice daily. The parents were counselled regarding the condition, the possibility to repigmentation and were also advised to avoid further injections.
Figure 1 White atrophic patch over the wrist with linear streaky hypopigmentation.

Click here to view


Triamcinolone acetonide is commonly used for several dermatologic and non-dermatologic conditions like ganglion cyst and arthritis.[1] Perilesional hypopigmentation, depigmentation, cutaneous atrophy, alopecia, infection, ulceration and localized dystrophic calcification are commonly observed local side effects.[2] Linear hypopigmentation following steroid injection is a rarely seen side effect and could be mistaken as vitiligo. Aetiology of steroid-induced hypopigmentation is unclear and it has been found that corticosteroid inhibits prostaglandin or cytokine production in various epidermal cells, thereby altering the melanocyte function however, the number of melanocytes remains the same.[3] Additionally higher tendency to aggregate, higher potency, larger size, and density of triamcinolone as well as the unbound state of drug while injecting excess amounts where the protein binding capacity exceeds, aggravates hypopigmentation.[1] Further, being a potent lipophilic macromolecule, triamcinolone is extruded via the lymphatics explaining the peri lymphatic spread.[4] Hence while injecting intralesional steroids caution should be taken not to inject excess amount of drug and to avoid injections to deep dermis and subcutaneous tissues so that local adverse effects can be prevented to a certain extent. Repigmentation usually takes several months and there is no specific treatment for the condition. Calcineurin inhibitors act by promoting the melanocyte migration and tyrosinase activation in the affected area and may prove helpful in promoting repigmentation.[3] Fractional carbon dioxide laser has also been tried as a treatment modality.[5]

Financial support and sponsorship

Nil.

Conflicts of interest

There are no conflicts of interest.



 
  References Top

1.
Dhawan AK, Bisherwal K, Grover C, Tanveer N. Linear leucoderma following intralesional steroid: a report of three cases. J Cutan Aesthet Surg 2015;8:117.  Back to cited text no. 1
[PUBMED]  [Full text]  
2.
Singh SV, Bachaspatimayum R, Akham SD, Sanjenbam RD. Intralesional steroid induced hypopigmentation − a case report. Int J Sci Rep 2017;3:108.  Back to cited text no. 2
    
3.
Ghunawat S, Sarkar R. Steroid-induced perilymphatic hypopigmentation: response to tacrolimus. Pigment Int 2018;5:114.  Back to cited text no. 3
  [Full text]  
4.
Kaur S, Thami GP. Intralesional corticosteroid induced perilesional and perilymphatic hypopigmentation. Indian J Dermatol Venereol Leprol 2002;68:356.  Back to cited text no. 4
    
5.
Green MC, Tracey MS, Trafeli JP, Trafeli JP. Treatment of corticosteroid-induced hypopigmentation using fractional carbon dioxide laser. Dermatol Surg 2019;45:298-300.  Back to cited text no. 5
    


    Figures

  [Figure 1]



 

Top
 
 
  Search
 
Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
 Related articles
Access Statistics
Email Alert *
Add to My List *
* Registration required (free)

 
  In this article
Abstract
References
Article Figures

 Article Access Statistics
    Viewed466    
    Printed0    
    Emailed0    
    PDF Downloaded51    
    Comments [Add]    

Recommend this journal


[TAG2]
[TAG3]
[TAG4]